CureZone   Log On   Join
Clostridium difficile Colitis (c. difficle)...have seen a lot of these cases recently
 
drbailey Views: 5,934
Published: 8 years ago
Status:       RRR [Message recommended by a moderator!]
 

Clostridium difficile Colitis (c. difficle)...have seen a lot of these cases recently


From webmed.com

Clostridium difficile Colitis - Overview
What is Clostridium difficile colitis?
Clostridium difficile (also called C. difficile) are bacteria that can cause swelling and irritation of the large intestine, or colon . This inflammation, known as colitis, can cause diarrhea, fever, and abdominal cramps.

You may get C. difficile colitis if you take antibiotics. C. difficile also can be passed from person to person. The infection is most common in people who are taking antibiotics while in the hospital. It is especially common in older people in hospitals and nursing homes.

Colitis caused by C. difficile can be mild or serious. In rare cases, it can cause death.

What causes it?
The large intestine normally contains many good bacteria that keep it healthy and do not cause disease. If you take antibiotics to kill bacteria that do cause disease, your medicine may also kill the good bacteria. This may allow C. difficile bacteria to grow in your large intestine and release harmful substances called toxins. Experts also think that, in some cases, antibiotics may cause these toxins to be released.

When the toxins are released, the colon becomes inflamed.

What are the symptoms?
C. difficile colitis may cause:

Diarrhea (may be bloody).
Fever up to 105F.
Abdominal cramps.
You also may have an abnormal heartbeat.

Symptoms usually begin 4 to 10 days after you start taking antibiotics. But they might not develop until a few weeks after you stop taking antibiotics.

The illness may be so mild that you have some diarrhea but no fever or cramps. In rare cases, a person who is very ill may develop a hole, or perforation, in the intestine. A perforation is a medical emergency and requires surgery.

How is it diagnosed?
Your doctor may think you have C. difficile colitis if you:

Have symptoms of the illness, and
Are taking, or recently took, antibiotics.
To confirm the diagnosis, a stool sample will be tested to look for the toxins C. difficile produces.

Also, your doctor may look at the colon through a lighted instrument (sigmoidoscopy or colonoscopy). In the most serious cases of C. difficile colitis, patches of yellow and white tissue may form on the inside of the colon.

How is it treated?
Your doctor will treat C. difficile colitis with antibiotics other than the one that caused the infection. You will likely take vancomycin or metronidazole by mouth.

If you have severe diarrhea, you also may be given fluids to prevent dehydration and to make sure you have the right amount of minerals (electrolytes) in your blood. Sometimes the infection comes back a few days after you stop treatment. If this happens, you may be given another antibiotic.

In rare cases, a person might need surgery to remove part of the intestines. This would happen only if you did not get better with antibiotics and you developed a perforation in your intestines.
 

 
Printer-friendly version of this page Email this message to a friend

This Forum message belongs to a larger discussion thread. See the complete thread below. You can reply to this message!


 

Donate to CureZone


CureZone Newsletter is distributed in partnership with https://www.netatlantic.com


Contact Us - Advertise - Stats

Copyright 1999 - 2019  www.curezone.org

0.232 sec, (2)